Alert archive / Massachusetts / River Flood Warnings in 2023
River Flood Warning 52, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Dec 18, 2023, 12:39 PM EST for Hampden County, Hampshire County, Massachusetts. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2023, 12:39 PM EST (17:39 UTC)
- Expired
- Dec 19, 2023, 1:47 AM EST
- In force
- 13 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 115 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Westfield River at Westfield (WSFM3).
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
729
WGUS41 KBOX 181739
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1239 PM EST Mon Dec 18 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Massachusetts...
Westfield River At Westfield affecting Hampden and Hampshire
Counties.
For the Westfield River...including Westfield...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
The next statement will be issued this evening. late tonight at 1245
AM EST.
&&
MAC013-015-190545-
/O.NEW.KBOX.FL.W.0052.231218T1739Z-231219T1049Z/
/WSFM3.1.ER.231218T1629Z.231218T1800Z.231219T0448Z.NO/
1239 PM EST Mon Dec 18 2023
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Westfield River at Westfield.
* WHEN...From this afternoon to late tonight.
* IMPACTS...At 14.5 feet, Road closures may be required along Route
20 and Union Avenue. Flooding is expected to spread into the
Westgate Shopping Center parking area. Flooding will also develop
where the Little River and Powdermill Brook join the Westfield.
Other smaller tributaries will experience flooding.
* ADDITIONAL DETAILS...
- At 11:30 AM EST Monday the stage was 13.0 feet.
- Bankfull stage is 13.0 ft.
- Recent Activity...The maximum river stage in the 24 hours
ending at 11:30 AM EST Monday was 13.0 feet.
- Forecast...The river is expected to rise to a crest of 14.3
feet this afternoon. It will then fall below flood stage late
this evening.
- Flood stage is 13.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4223 7291 4227 7285 4211 7259 4206 7259
4210 7283
$$
FN2 follow-up statements
189
WGUS81 KBOX 190421
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1121 PM EST Mon Dec 18 2023
...The Flood Warning is extended for the following rivers in
Massachusetts...
Westfield River At Westfield affecting Hampden and Hampshire
Counties.
For the Westfield River...including Westfield...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued Tuesday morning at 600 AM EST.
&&
MAC013-015-191100-
/O.EXT.KBOX.FL.W.0052.000000T0000Z-231219T1100Z/
/WSFM3.1.ER.231218T1629Z.231218T2200Z.231219T0900Z.NO/
1121 PM EST Mon Dec 18 2023
...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Westfield River at Westfield.
* WHEN...Until tomorrow morning.
* IMPACTS...At 13.5 feet, Businesses in low lying sections along the
river through Westfield should take action to protect materials
that are in flood prone areas at stages around 13.50 feet.
Localized flooding in the Frogs Hole area is expected.
* ADDITIONAL DETAILS...
- At 10:30 PM EST Monday the stage was 13.7 feet.
- Bankfull stage is 13.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 10:30 PM EST Monday was 15.4 feet.
- Forecast...The river is expected to fall below flood stage
late tonight and continue falling to 7.6 feet Thursday
evening.
- Flood stage is 13.0 feet.
- Flood History...This crest compares to a previous crest of
13.7 feet on 09/02/2021.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4223 7291 4227 7285 4211 7259 4206 7259
4210 7283
$$
WL224
WGUS81 KBOX 190647
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
147 AM EST Tue Dec 19 2023
...The Flood Warning is cancelled for the following rivers in
Massachusetts...
Westfield River At Westfield affecting Hampden and Hampshire
Counties.
MAC013-015-190800-
/O.CAN.KBOX.FL.W.0052.000000T0000Z-231219T0647Z/
/WSFM3.1.ER.231218T1629Z.231218T2200Z.231219T0454Z.NO/
147 AM EST Tue Dec 19 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Westfield River At Westfield.
* ADDITIONAL DETAILS...
- At 1:30 AM EST Tuesday the stage was 12.3 feet.
- Bankfull stage is 13.0 feet.
- Forecast...The river is expected to fall to 7.5 feet Thursday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4223 7291 4227 7285 4211 7259 4206 7259
4210 7283
$$
HFWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Dec 18, 10:07 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Dec 18, 10:07 AM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1007 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong storm moving up the eastern seaboard will bring very
strong winds, heavy rain and coastal flooding along the south
coast today. Although conditions to improve late this afternoon
and early tonight, it remains unsettled into Tuesday with clouds
and perhaps a spotty shower. A prolonged dry period sets up
from Wednesday through the weekend. Temperatures will be
seasonable to slightly above normal by late next weekend. Those
hoping for a white Christmas will need to wait for another
chance in 2024, with little to no precipitation expected after
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main theme of the forecast continues. Widespread rainfall coming
to an end later this afternoon. Strong to damaging winds also
diminish into this evening as winds become southwest. Really
liked the last few runs of the HRRR and NationalBlend, so
updated the rainfall timing to match. Also brought temperatures
back in line with observed trends.
While no lightning was yet detected during the mid morning
hours, radar echoes taking on more of a convective appearance.
Latest SPC mesoanalysis showed marginal mid level lapse rates.
Did maintain a mention of isolated thunderstorms into the early
afternoon, especially across interior southern New England which
should be along the leading edge of the low level jet feeding
into the dry slot moving north into southern New England.
400 AM Update:
Key Points:
* Strong to Damaging Southeast Wind Gusts peaking during the mid
morning to early afternoon. Highest gusts closest to the
eastern coast.
* Steady/heavy rains this morning to mid afternoon. Rain could
be heavy enough to produce street flooding and rapid creek and
stream rises, especially in interior Southern New England.
Larger rivers to experience rises long after rain has ended,
especially on the CT River.
* Moderate Coastal Flooding in Narragansett Bay with Minor to
Pockets of Moderate Coastal Flooding into Buzzards Bay,
occurring around the noon high tide. Splashover to very minor
coastal flooding late afternoon on the North Shore.
Strong, dual-barreled low pressure around 980 to 985 mb was
located over the mid-Atlantic coast, with sfc observations
indicating one low near the Chesapeake Bay and another well
south near the lower portion of the Outer Banks of NC. An
anomalously strong SE low level jet was transporting a plume of
rich moisture from the subtropics northward. Step outside this
morning and you'll feel that rich moisture in the form of
dewpoints in the middle to upper 50s! While there has been
periods of rain with brief downpours overnight, bands of steady
to heavy rains are falling from the lower Hudson Valley and mid-
Atlantic region, pinwheeling northward into western New
England. SE winds have also been increasing of recent as well,
with observed 30 to 35 kt gusts mainly near or SE of I-95.
Conditions will continue to go downhill as low pressure pulls
northward. We still expect this system to produce several
weather- related impacts to Southern New England. Those include
strong to damaging southeast wind gusts, heavy rains especially
in the interior which may lead to urban and poor drainage street
flooding and river/stream rises, coastal flooding along the
southern coast and into the North Shore, and dangerous marine
conditions.
So what's changed? There hasn't been any significant change to
active headlines. With that said, biggest changes overnight has
been to increase the coastal flooding risk in Narragansett Bay;
due to observed surge values running a half to two thirds of a
foot above forecast, several tidal gages in Narragansett Bay are
now expected to reach Moderate flood stage around the noontime
high tide and could approach levels observed last December in
2022. We've also increased rain amounts in interior portions of
MA and CT due to the expanding rain shield, and the heaviest
rains are likely to coincide with the morning commute in these
areas.
Strong to Damaging Winds...
As mentioned - other than in the east slopes of the Berkshires
where cooler (40s) surface temps are permitting less mixing,
gusts elsewhere have been increasing with a peak of 40 mph
observed at PYM. Doppler wind profiler observations indicate the
jet core is still over the lower Hudson Valley and NJ vicinity
with upwards of 80 kt shown at 925 mb! Expect gusts to continue
to increase as we get deeper into the stronger pressure falls
and as this low level jet skirts across New England. We still
expect the peak of the SE winds to occur around mid morning to
early afternoon. Winds will then shift from SE to SW/WSW with
decreasing gusts. 00z HREF 10-m minimum gusts generally support
current forecast values with no changes made to peak gusts from
previous thinking. Impacts will still be most concentrated in
the high wind warning areas. Further inland where wind
advisories are in effect, the combo of soaked ground combined
with the increasing winds could lead to at least isolated wind-
related tree damage.
Rain/Flooding...
Growing signal noted late evening of heavy rains during the
morning commute especially for our western interior CT/MA areas.
Hourly rain rates underneath this band of heavier rains in the
mid atlantic and lower Hudson Valley have been as much as 3/4ths
an inch. These rains will continue to spread northward today.
There is high confidence in the highest rain totals being over
western interior MA/CT. Further east into RI and eastern MA, we
did have quite a bit of rain overnight from passing downpours;
although it looks as though this area may see less overall rain
compared to central/western MA and northern CT. Rain amts were
increased by about a half inch in western sections but were
reduced slightly in eastern MA/RI. Rain generally tapers off to
intermittent showers by mid afternoon and comes to an end from
SW to NE later today.
Flood Watch remains valid and the risk for urban and poor
drainage street flooding and potentially rapid creek and stream
rises is growing, especially into western MA/CT. Larger mainstem
rivers will also experience rises, supported by NERFC forecasts
and the latest MMEFS. Note that e.g. the Connecticut River is
likely to experience rises even well after rain ends in light of
rain/snowmelt occurring upriver.
Coastal Flooding...
See the updated coastal flooding section.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
355 AM Update:
Rapid clearing takes place early tonight with cold advection
occurring on WSW winds. This CAA will maintain some WSW breezes
tonight through mixing/steeper low level lapse rates. There
could be a considerable amt of cloud cover around, especially in
the interior high terrain as a deep upper level trough moves in
from western NY. Another area that may see increased cloud
cover is along the southeast coast associated with a passing
wave of low pressure brushing our far southern outer waters.
Lows tonight in the mid 30s to lower 40s, kept up by the WSW
breezes.
Deep upper trough and its associated cold pocket of air aloft
establishes itself over Southern New England on Tuesday. Cold
temperatures aloft will probably fill cloudiness back in towards
a partly to mostly cloudy look. Wouldn't rule out an isolated
shower or higher-terrain snow shower but think this would be the
exception vs the rule. Temps upper 30s to mid/upper 40s,
warmest east.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights
* Dry and seasonable mid-week through the end of the weekend as
high pressure builds over the eastern US
* Deep-low pressure system well offshore will support enhanced
northwest winds along the east coast Wednesday through Friday
Wednesday through Friday
Large surface high pressure system slowly builds east between
Wednesday and Friday. This will be accompanied by a cooler/drier
air mass that could be described as seasonable for late
December in southern New England. Expect highs/lows during this
time frame to range from the upper 30s to mid 40s and low to
upper 20s respectively. Probably the most notable aspect of the
long-term forecast is the expected presence of a deep low
pressure system off the east coast of the US mid to late week.
With high pressure building in from the west, this will support
a strengthening pressure gradient over southern New England.
With a northwest flow and CAA regime in place, this may support
a period of gusty winds along the east coast between Wednesday
night and Friday morning. Gale force gusts look likely over the
east coastal water with wind gusts along the east coast, Cape,
and Islands possibly exceeding 40 mph. Latest suite of ensemble
products highlights a 20 to 30 percent chance of wind gusts
exceeding 40 mph Wednesday night into Thursday morning over The
Cape and Islands. While there looks to be no substantial
precipitation in the long-term forecast, northwest flow over
Cape Cod Bay and a cold pool aloft may support some ocean effect
rain/drizzle over The Cape as well mid to late week. Elsewhere
across the interior expect dry/seasonable conditions and modest
northwest winds.
Next Weekend
High pressure shifts far enough east by the weekend to allow
the pressure gradient to relax and bring an end to the expected
period of gusty winds along the east coast. Column remains dry
enough to support a quiet/seasonable Christmas weekend. Next
signal for active weather appears to be early to mid next week
when a low pressure system may be in the vicinity of the eastern
US. Very vague details at 10 days out, but we'll have more
information on what can be expected by the end of this week.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Overnight Through Today: High confidence.
Active aviation weather in this period with IFR-LIFR ceilings,
VFR to IFR visibility moderate to heavy rains, strong winds and
low- level wind shear/turbulence.
Ceilings trend IFR to LIFR overnight into early Mon AM as rain
moves northward. Visibilities in rain thru about 10z should stay
3-6 SM with intervals of mist at times. Rain ramps up to steady
moderate to heavy-intensity with IFR visibilities in western
MA/CT airports, then around 12-16z for eastern airports. There
may be rumble or two of thunder near the southeast MA/RI coast.
SE winds to continue to increase in the 09-18z timeframe, with
peak gusts 35-45 kt in the interior, 45-50 kt in the I-95
BOS/PVD corridor airports, and 55 kt Cape and Islands. Low level
jet of 60-80 kt could support areas of turbulence, although
surface winds are likely to be gusty. Winds then shift to SW to
WSW 19-00z with a rapid decrease in gusts to 25-35 kt and
improving ceilings/visibilities to MVFR with that windshift.
Tonight: Moderate to high confidence.
SCT-BKN VFR to MVFR ceilings with better chance at MVFR bases
near the higher terrain. There may be returning MVFR bases over
Cape Cod and Islands as passing secondary wave of low pressure
brushes our southeast outer waters. WSW gusts 25-35 kt
initially, strongest over SE MA/RI/Cape and Islands although
gust speeds decrease a bit to around 20-25 kt thru overnight.
Tuesday: Moderate to high confidence.
Continued SCT-BKN VFR to MVFR bases, though may trend OVC in
the western higher terrain. Could see isolated -SHRA, or -SHSN
in the higher terrain, although drier weather should prevail
most of the time. W to WNW speeds 10-14 kt with gusts 22-23 kt.
KBOS TAF...High confidence in TAF.
MVFR trending to IFR early this morning. 4-6 SM rain showers
trend to an IFR moderate to heavy rain after 13z. Moderate to
heavy rain begins late overnight and lasts through tomorrow
morning. Wind shear of 40-60 knots is possible starting this
evening through tomorrow afternoon. SE winds increase into the
morning, peaking between 15-19z with gusts up to 50 knots. After
19z Monday, winds begin to diminish and ceilings improve to
MVFR.
KBDL TAF...High confidence in TAF.
MVFR to IFR early this morning. Steady light rain becomes heavy
rain with gusty winds to 45 knots through 18z tomorrow. After
18z, should see improvements to MVFR and gusty WSW winds.
Outlook /Tuesday Night through Friday/...
Tuesday Night through Wednesday: VFR. Breezy.
Wednesday Night through Thursday Night: VFR. Windy with gusts
up to 35 kt.
Friday: VFR. Windy with local gusts up to 30 kt.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Overall high confidence.
** Dangerous Marine Conditions Today **
SE winds have begun to increase to SCA levels on most waters,
with continued increases expected. Storm warnings remain in
effect for all waters for southerly gusts 50-55 kt, up to 60 kt
over outer waters. Seas will build up to 25 ft over southern
outer waters and 20 ft over eastern outer waters. Rain will
become heavy at times and reduce visibility through this
afternoon, with rapid clearing expected late today.
Winds will shift to WSW late this afternoon and tonight, with
decreasing gusts into the Gale and SCA levels. Will need to add
marine headlines at least for the tonight period, with seas
still well above SCA criteria into Tues.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Winds less than 25 kt. Rough seas up to 12 ft.
Wednesday: Winds less than 25 kt. Rough seas up to 10 ft.
Slight chance of rain.
Wednesday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.
Thursday: Moderate risk for gale force winds with gusts up to
35 kt. Rough seas up to 13 ft. Slight chance of rain.
Thursday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Slight chance of rain.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 11 ft.
&&
.TIDES/COASTAL FLOODING...
400 AM Update:
Observed storm surge levels overnight were running about a half
foot above the prior forecast and the PETSS mean surge guidance
in Narragansett Bay. Water levels have also been slow to
evacuate out of Narragansett Bay in the face of sustained SE
winds. These observations, and that offshore seas of 20 to 25 ft
may yield greater impact through wave action, resulted in an
increase in total water levels in Narragansett Bay. We expect
peak storm surge to take place a couple of hours before noon
high tide of at least 4 ft at Providence/Fox Point with 5 ft
surge a distinct possibility. This is supported by latest PETSS
guidance. Latest forecast now calls for total water levels in
Narragansett Bay to reach Moderate flood stage, and for Fox
Point is at a level not seen since December 26th, 2022.
Coastal flooding of at least minor flooding is expected further
eastward into Buzzards Bay (e.g. New Bedford, Fall River,
Westport area). It is possible but less likely we see moderate
coastal flooding. Thus maintained the Coastal Flood Advisory for
Buzzards Bay.
Still could areas of minor flooding along the North Shore,
especially at Gloucester during the mid afternoon high tide.
Coastal Flood Advisory was maintained for the North Shore. This
area is more exposed to S/SE flow so we issued a coastal flood
advisory. A surge up to 2 ft is forecast which is enough for
minor flooding given wave action. Less of a risk for Boston and
the south shore but can't rule out minor splashover in a worst
case scenario. Would need a 2 ft surge for minor flooding which
may be tough to get with a S wind.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EST this evening for CTZ002>004.
Wind Advisory until 4 PM EST this afternoon for CTZ002>004.
MA...Flood Watch until 7 PM EST this evening for MAZ002>005-008>013-
017-026.
Wind Advisory until 4 PM EST this afternoon for MAZ002-003-
008>011.
Wind Advisory until 7 PM EST this evening for MAZ004>006-012-
026.
High Wind Warning until 7 PM EST this evening for MAZ007-
013>024.
Coastal Flood Advisory from 1 PM to 5 PM EST this afternoon
for MAZ007.
Coastal Flood Advisory until 2 PM EST this afternoon for
MAZ020.
RI...Flood Watch until 7 PM EST this evening for RIZ001>004.
High Wind Warning until 7 PM EST this evening for RIZ001>008.
Coastal Flood Warning until 2 PM EST this afternoon for RIZ002-
004>007.
MARINE...Storm Warning until 7 PM EST this evening for ANZ230>237-250-
251-254>256.
&&
SYNOPSIS...Loconto/RM
NEAR TERM...Belk/Loconto
SHORT TERM...Loconto
LONG TERM...RM
AVIATION...Loconto/RM
MARINE...Loconto/RM
TIDES/COASTAL FLOODING...KJC/Loconto/RMIn the hours before
Local storm report, Dec 18, 10:34 AM EST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1034 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Non-Tstm Wnd Dmg 2 NNW East Providence 41.82N 71.38W
12/18/2023 Providence RI Broadcast Media
Brick facade ripped off of the Healthtrax
building on Catamore BLVD. Relayed by
Amateur Radio.
&&Local storm report, Dec 18, 10:39 AM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1039 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM Coastal Flood Westerly 41.37N 71.81W
12/18/2023 Washington RI Public
Social media posts indicate that there is
coastal flooding occurring on Atlantic
Avenue at Winnapaug Road.
&&
DooleySpecial weather statement, Dec 18, 10:42 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1042 AM EST Mon Dec 18 2023
CTZ004-MAZ004-005-012-013-017-020-026-RIZ001>008-181630-
Windham CT-Southern Worcester MA-Central Middlesex County MA-
Northwest Middlesex County MA-Western Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Northern Worcester MA-Block Island RI-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
1042 AM EST Mon Dec 18 2023
...A line of heavy showers and isolated thunderstorms will impact
portions of eastern Windham, southeastern Worcester, southwestern
Norfolk, central Middlesex, western Bristol, Washington, Newport,
Kent, Providence and Bristol Counties through 1130 AM EST...
At 1036 AM EST, Doppler radar was tracking a line of heavy showers
and isolated thunderstorms along a line extending from near Dudley
to 18 miles southeast of Montauk Point. Movement was north at 60 mph.
HAZARD...Wind gusts of 50 to 60 mph & brief torrential downpours.
SOURCE...Radar indicated.
IMPACT...Strong winds will cause damage such as downed
branches and result in power outages.
Locations impacted include...
Worcester, Providence, Fall River, Warwick, Cranston, Pawtucket,
Framingham, East Providence, Woonsocket, Marlborough, Shrewsbury,
Coventry, Cumberland, Natick, North Providence, Franklin, South
Kingstown, West Warwick, Johnston, and North Attleborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4115 7162 4118 7164 4124 7160 4131 7161
4129 7179 4142 7182 4142 7180 4164 7179
4164 7188 4206 7199 4271 7158 4270 7146
4145 7110 4143 7142 4133 7147 4125 7160
4123 7153 4116 7151 4114 7153
TIME...MOT...LOC 1536Z 200DEG 51KT 4201 7196 4084 7166
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Dec 18, 11:27 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1127 AM EST Mon Dec 18 2023
MAZ005>007-013>023-RIZ005-007-181730-
Eastern Essex MA-Suffolk MA-Southern Plymouth MA-
Central Middlesex County MA-Eastern Norfolk MA-Western Plymouth MA-
Dukes MA-Barnstable MA-Western Essex MA-Southeast Middlesex MA-
Eastern Plymouth MA-Western Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Newport RI-Bristol RI-
1127 AM EST Mon Dec 18 2023
...LINE OF SHOWERS WITH STRONG WINDS MOVING THROUGH RHODE ISLAND AND
EASTERN MASSACHUSETTS...
At 1124 AM EST, Doppler radar was tracking a line of downpours and
possible thunder along a line extending from Chelmsford
Massachusetts to Portsmouth Rhode Island, moving rapidly northeast.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches.
Once this line passes through, winds will quickly subside.
Locations impacted include...
Boston, Lowell, Cambridge, New Bedford, Brockton, Quincy, Lynn, Fall
River, Newton, Lawrence, Somerville, Framingham, Haverhill, Waltham,
Malden, Brookline, Plymouth, Medford, Taunton, and Weymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain indoors until this line of downpours passes.
&&
LAT...LON 4287 7082 4270 7073 4272 7062 4265 7054
4238 7095 4226 7071 4183 7050 4174 7028
4176 7020 4169 7018 4140 7096 4148 7094
4158 7070 4165 7068 4145 7102 4144 7122
4270 7151 4270 7129 4282 7115 4289 7090
TIME...MOT...LOC 1624Z 201DEG 64KT 4284 7155 4162 7132
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JWDLocal storm report, Dec 18, 11:58 AM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1158 AM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Coastal Flood Narragansett 41.43N 71.47W
12/18/2023 Washington RI Law Enforcement
Reports of coastal flooding at Galilee and
Ocean Avenue which is closed off to traffic.
Relayed by amateur radio.
1150 AM Coastal Flood Westport 41.67N 71.10W
12/18/2023 Bristol MA Trained Spotter
East Beach Road flooded with reports of
debris in the roadway in the vicinity of
Horseneck Beach. Relayed by amateur radio.
1155 AM Coastal Flood Mattapoisett 41.66N 70.81W
12/18/2023 Plymouth MA Amateur Radio
Section of Water Street impassible due to
coastal flooding.
&&Local storm report, Dec 18, 12:35 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
1235 PM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM Non-Tstm Wnd Gst Chelsea 42.40N 71.03W
12/18/2023 M54 MPH Suffolk MA Trained Spotter
1024 AM Non-Tstm Wnd Gst 4 SSE Pomfret 41.84N 71.95W
12/18/2023 M45 MPH Windham CT Trained Spotter
1026 AM Non-Tstm Wnd Gst 3 NNW Dighton 41.86N 71.15W
12/18/2023 M66 MPH Bristol MA Trained Spotter
1038 AM Non-Tstm Wnd Gst 2 NNW Weymouth 42.24N 70.95W
12/18/2023 M63 MPH Norfolk MA Trained Spotter
1043 AM Non-Tstm Wnd Gst 3 ESE Westerly AP 41.33N 71.75W
12/18/2023 M59 MPH Washington RI Trained Spotter
1144 AM Non-Tstm Wnd Gst 1 NNW Lexington 42.45N 71.24W
12/18/2023 M41 MPH Middlesex MA Trained Spotter
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 7:57 AM EST | Areal Flood Warning | BOX | Franklin, Hampden, Hampshire | 11 hr |
| Dec 18, 8:01 AM EST | Areal Flood Warning | BOX | Hampden | 11 hr |
| Dec 18, 9:00 AM EST | River Flood Warning | BOX | Franklin | 14 hr |
| Dec 18, 9:00 AM EST | River Flood Warning | BOX | Berkshire, Franklin | 13 hr |
| Dec 18, 10:44 AM EST | River Flood Warning | BOX | Worcester | 10 hr |
| Dec 18, 11:27 AM EST | Special Weather Statement | BOX | Bristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk | 63 min |
| Dec 18, 11:45 AM EST | River Flood Warning | BOX | Middlesex | 4 days |
| Dec 18, 12:48 PM EST | River Flood Warning | BOX | Middlesex, Norfolk | 10 days |
| Dec 18, 2:16 PM EST | River Flood Warning | BOX | Worcester | 40 hr |
| Dec 18, 3:25 PM EST | Gale Warning | BOX | 6 hr | |
| Dec 18, 3:29 PM EST | Wind Advisory | BOX | Barnstable, Dukes, Nantucket, Norfolk, Plymouth | 4 hr |
| Dec 18, 3:33 PM EST | River Flood Warning | BOX | Norfolk, Suffolk | 22 hr |
| Dec 18, 3:34 PM EST | Coastal Flood Advisory | BOX | Bristol | 86 min |
| Dec 18, 6:09 PM EST | River Flood Warning | BOX | Hampden, Hampshire | 72 hr |
| Dec 18, 6:15 PM EST | River Flood Warning | BOX | Hampden | 4 days |
| Dec 18, 6:29 PM EST | Small Craft Advisory | BOX | 4 days | |
| Dec 18, 6:43 PM EST | River Flood Warning | BOX | Franklin, Hampshire | 44 hr |
Nearby
River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.